Texas, 2005Damaging Wind in Texas, August 28, 2005
August 28, 2005 · NWS MAF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 28, 1:30 PM CST, 4 hours 11 minutes earlier.
Area forecast discussion, Aug 28, 1:30 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT SUN AUG 28 2005
.SHORT TERM...
THE LATEST VISIBLE SATELLITE LOOP SHOWS CONVECTION ON A RAPID
INCREASE ACROSS THE SOUTHERN SACRAMENTO MOUNTAINS. SURFACE DEW
POINTS OF 60F OR GREATER HAVE BEEN PUSHED INTO THE MOUNTAINS
COURTESY OF NORTHEASTERLY WINDS BEHIND THIS MORNING/S MCS. THIS
COMBINED WITH AFTERNOON HEATING HAS BEEN ENOUGH TO GENERATE
CONVECTION...WITH THE INITIAL ECHOES PRESENT OVER THE EASTERN
SLOPES. AFTERNOON CAPES NEAR 1500J/KG ALONG WITH STEEP 700-500MB
LAPSE RATES OF 7.5-8C/KM AND MARGINAL SHEAR PROFILES WILL BE PRESENT
OVER SOUTHEASTERN NEW MEXICO AND THE EXTREME NORTHERN UPPER TRANS
PECOS REGION THIS EVENING. SPC HAS THE ABOVE MENTIONED REGION IN A
SLIGHT RISK THROUGH TONIGHT... ALONG WITH SEVERE THUNDERSTORM WATCH
#751 IN EFFECT UNTIL 29/02Z FOR EDDY COUNTY NEW MEXICO.
THE LATEST WATER VAPOR LOOP SHOWS A FAIRLY POTENT MID-LEVEL
SHORTWAVE TROUGH CURRENTLY OVER NORTH CENTRAL NEW MEXICO. AS THIS
FEATURE TRANSLATES SOUTHEAST INTO SOUTHEASTERN NEW MEXICO TONIGHT...
THE SHORT RANGE MODELS DEVELOP ANOTHER LATE NIGHT MCS AND MOVE IT
ACROSS AT LEAST THE WESTERN 2/3 OF THE CWA. WE WILL KEEP POPS ABOVE
GUIDANCE FOR TONIGHT GIVEN CURRENT RADAR TRENDS AND GIVEN THE GOOD
AGREEMENT AMONG THE MODELS. POP AND QPF GRIDS WERE ADJUSTED TO
REFLECT THE ABOVE THINKING... WITH ONLY MINOR CHANGES MADE TO THE
REMAINDER OF THE FORECAST.
.LONG TERM...
UPPER LEVEL SHORTWAVE WILL MOVE SOUTH ACROSS THE CWA MONDAY. THE
SHORTWAVE WILL MOVE SOUTHEAST OF THE AREA BY TUESDAY AS AN UPPER
LEVEL RIDGE REMAINS OVER THE SOUTHWESTERN CONUS. BY TUESDAY...
SURFACE AND UPPER LEVEL RIDGING WILL COMMENCE OVER THE AREA WITH
SURFACE AND UPPER LEVEL WINDS BECOMING MORE NORTHERLY. THIS PATTERN
WILL BRING DRIER AIR INTO THE REGION FROM THE NORTH.
WILL KEEP CHANCE POPS OVER THE CENTRAL AND SOUTHWESTERN SECTIONS OF
THE CWA MONDAY MORNING WITH SLIGHT CHANCE POPS OVER THE NORTHEASTERN
SECTION AS THE UPPER LEVEL SHORTWAVE TRANSLATES OVER THE WESTERN
SECTIONS OF THE REGION. WITH WEAK LAPSE RATES AND DEEP LAYER
SHEAR...EXPECT THE THUNDERSTORMS TO REMAIN BELOW SEVERE LIMITS.
BY MONDAY AFTERNOON...MOST OF THE PRECIPITATION WILL BE CONFINED TO
THE SOUTHERN AND WESTERN CWA AS THE UPPER LEVEL TROUGH CONTINUES TO
MOVE SOUTH ACROSS THE AREA. THE NORTHEASTERN AND CENTRAL AREAS WILL
BEGIN TO DRY OUT MONDAY AFTERNOON...HOWEVER WILL KEEP ISOLATED POPS
IN THE FORECAST DUE TO RESIDUAL MOISTURE AND ANOTHER WEAK SHORTWAVE
MOVING SOUTH ACROSS THE AREA.
BY WEDNESDAY...THE WESTERN UPPER LEVEL RIDGE WILL BEGIN TO MOVE BACK
ACROSS THE CWA IN EARNEST...PRECLUDING THE CHANCE FOR PRECIPITATION
OVER MOST AREAS. WILL KEEP ISOLATED POPS IN THE MOUNTAINS TUESDAY
AND WEDNESDAY DUE MAINLY TO UPSLOPE FLOW.
TEMPERATURES WILL BE BELOW NORMAL MONDAY DUE TO THE COOLER AIRMASS
ALONG WITH CLOUD COVER. AS THE UPPER HIGH MOVES BACK OVER THE
REGION...TEMPERATURES WILL BEGIN A WARMUP BY TUESDAY. GFS SEEMS TO
BE TRYING TO RETURN TO ITS WARM BIAS BEGINNING MONDAY. HAVE OPTED
TO STICK CLOSER TO ETA FOR THE TEMPERATURE FORECASTS THROUGH THE
LONG TERM. WILL KEEP TEMPERATURE FORECASTS SLIGHTLY ABOVE NORMAL
WEDNESDAY THROUGH SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 67 87 66 91 / 60 30 0 0
CARLSBAD NM 66 88 68 95 / 60 40 10 10
DRYDEN TX 72 89 71 94 / 60 30 10 10
FORT STOCKTON TX 70 84 70 91 / 60 30 10 10
GUADALUPE PASS TX 62 81 65 89 / 60 40 10 10
HOBBS NM 66 88 68 94 / 60 40 10 10
MARFA TX 62 81 59 86 / 60 40 10 20
MIDLAND INTL AIRPORT TX 68 86 67 91 / 70 30 0 0
ODESSA TX 69 87 67 93 / 70 30 10 10
WINK TX 68 90 70 96 / 60 30 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
06/54
Hazardous weather outlook, Aug 28, 1:39 PM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT SUN AUG 28 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
239 PM CDT SUN AUG 28 2005 /139 PM MDT SUN AUG 28 2005/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE
SOUTHEASTERN NEW MEXICO PLAINS AND INTO THE EXTREME NORTHERN TRANS
PECOS REGION OF TEXAS. IN ADDITION... A FEW STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REMAINDER OF THE OUTLOOK
AREA. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN CONCERN WITH
THESE STORMS.
HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE THROUGH TONIGHT. LOCATIONS
THAT HAVE ALREADY RECEIVED SIGNIFICANT RAINFALL WILL HAVE AN INCREASED
RISK OF FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS OVER SOUTHEASTERN NEW MEXICO ARE REQUESTED TO GO
INTO STANDBY. ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND
EVENING. IN ADDITION... SPOTTER GROUPS...EMERGENCY MANAGERS...AND
LOCAL LAW ENFORCEMENT ACROSS THE ENTIRE AREA SHOULD KEEP ABREAST
OF THE LATEST WEATHER INFORMATION.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 28, 3:45 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 PM CDT SUN AUG 28 2005
TXZ074-081-282245-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
445 PM CDT SUN AUG 28 2005
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN BREWSTER AND
SOUTHEASTERN JEFF DAVIS COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF ALPINE AT 445
PM CDT...MOVING SOUTH AT 20 MPH. ALPINE...ALONG WITH MOTORISTS
TRAVELING ALONG U.S. 90 AND STATE HIGHWAY 118 NEAR ALPINE...CAN
EXPECT WIND GUSTS TO 50 MPH...VERY HEAVY RAIN...SMALL HAIL...AND
DEADLY CLOUD TO GROUND LIGHTNING.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Thunderstorm Wind, Reeves
- When
- August 28, 5:41 PM CST
- Where
- Reeves County, 2 mi SW of Pecos
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 31.400, -103.500
The KPEQ Automated Weather Observing System southwest of Pecos reported a wind gust of 79 mph. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Louisiana, August 28 to 29, 2005816 deaths · $17 billion · 27 events
- Hurricane in Mississippi, August 28 to 29, 2005166 deaths · $7.3 billion · 8 events
- Drought in Texas, August 28, 2005 to August 13, 2006$230 million · 20 events
- Drought in Oklahoma, August 28, 2005 to August 13, 2006$35 million · 3 events
- Hurricane in Florida, August 28 to 30, 2005$1.7 million · 7 events
- Storm Surge in Florida, August 28 to 29, 2005$750,000 · 1 event
- Storm Surge in Florida, August 28 to 29, 2005$300,000 · 1 event
- Storm Surge in Florida, August 28 to 29, 2005$250,000 · 1 event
- Storm Surge in Florida, August 28 to 29, 2005$200,000 · 1 event
- Storm Surge in Florida, August 28 to 29, 2005$200,000 · 1 event
- Damaging Winds in New Mexico, August 28, 2005$20,000 · 57 kt wind · 3 events
- Storm Surge in Florida, August 28 to 29, 200510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472509.